MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL

COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Catalog Number ZILBS-635-8-6
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/19/2023
Type of Reportable Event Malfunction
Event or Problem Description
Stent deployment failure.The procedure was completed by using another zilbs-635-8-6 (lot# unknown).The details of the incident will be provided later.Updated on 20oct2023:a patient anatomy before surgery and at the time of failure---stenosis was observed in the right posterior section (s6, s7) of the perihilar duct (porta hepatis), and the patient was to undergo bile duct stenting.When the delivery system reached the target location and was about to deploy the stent, the handle did not move and the stent could not be deployed.The procedure was completed by using another zilbs-635-8-6 (lot# unknown).Non-cook products used during the same procedure are olympus/tjf-260 and olympus/visiglide 0.025inch.The same wire guide (olympus/visiglide 0.025inch) is thought to have been used for the replacement device, too. the patient's anatomy was somewhat tortuous, but the device was used as usual. the physician is accustomed to using this product and has no problem using it.Upon collection and confirmation of the defective product, the edge of the stent had penetrated the delivery sheath for some reason.1 general questions for all complaints 1-1 (if any damages were confirmed prior to use)was the package damaged? 1-2 (if any damages were confirmed prior to use)how was the device stored? 1-3 was a sphincterotomy or balloon dilation performed prior to use of the stent device? est 1-4 was post-dilation performed after the placement of the stent? no.1-5 what brand of endoscope was used with the device? olympus/tjf-260.1-6 what was the target location for the complaint device? the right posterior section (s6, s7) of the perihilar duct (porta hepatis).1-7 was the device flushed through both flushing ports before the procedure, as per ifu? yes.1-8 details of the wire guide used (name, diameter, hyrdophyllic)? olympus/visiglide 0.025inch.1-9 was resistance encountered when advancing the wire guide or delivery system to the target location? no.1-10 how did the physician deal with this resistance? 1-11 was the patient's anatomy tortuous? yes¿ the patient's anatomy was somewhat tortuous due to approach to the right posterior section (s6, s7).1-12 did the tip of the delivery system cross the target location? yes.1-13 did the user pull the handle toward the hub during deployment and delivery system was not pushed during deployment? yes.1-14 was the stent being placed through the side wall of a previously placed stent? 1-15 was the elevator in the down position during deployment? yes.1-16 are images of the device of procedure available? no.9 deployment difficulty 9-1 was the device flushed through the flushing port before the procedure, as per ifu? yes.9-2 was the stent fully deployed in the patient? no.9-3 was the target site severely calcified? no.9-4 was patient anatomy tortuous? yes.The patient's anatomy was somewhat tortuous due to approach to the right posterior section (s6, s7).9-5 was pre dilatation conducted before stent deployment? yes.9-6 was the delivery system kinked or twisted during deployment? no.9-7 thumbwheel only ¿ was the distal end of the stability sheath inside the access sheath? 9-8 thumbwheel only ¿ was the retraction sheet being held during deployment?.
 
Additional Manufacturer Narrative
Pma 510k # k163018.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
Supplemental report is being submitted due to the completion of the investigation on 10-jun-2024.
 
Additional Manufacturer Narrative
Pma/510(k) # k163018.Device evaluation: the zilbs-635-8-6 device of lot number c2048589 involved in this complaint was returned for evaluation, without the original packaging.With the information provided, a physical examination and document-based investigation was conducted.This complaint is related to pr 412088 (3001845648-2023-00843) -, which was raised to capture the user error of the incorrect wire guide used with the device used to complete the procedure.The device related to this occurrence underwent a laboratory evaluation on the 15th november 2023.Refer to the returned product-notes field for lab attendance and lab evaluation notes.On evaluation of the device the following was noted: visual inspection: red safety tab was not returned.Kink observed 47cm from the handle.Kink observed approximately 2cm from distal tip.Slight curvature observed approximately 8cm from the distal tip.Stent struts observed protruding from outer sheath.Functional inspection device flushes as intended.0.035" wire guide passes through device as intended.Stent unable to be deployed due to stent strut perforation on outer sheath.Manufacturing records: prior to distribution all devices are subjected to a visual inspection and functional inspection to ensure device integrity a review of the manufacturing records did not reveal any discrepancies that could have contributed to this complaint issue.Review historical data: the review of relevant manufacturing records confirms the failure mode has not previously occurred for this work order.Instructions for use/label: there is evidence to suggest that the customer did not follow the instructions for use/japanese packaging insert.The japanese packaging insert c-es1207m06 supplied with the device, complies with mhlw law no.84 of 2013 which avoids including information that is not specific to the medical device or that which is basic knowledge already understood by the healthcare professional, to ensure to accurately convey all the information that is important for the user.This states: equipment required: 0.89 mm (0.035 inch) wire guide.Image review: an image was not returned for evaluation.Root cause review: a definitive root cause could be attributed to the use of a smaller than required wire guide size with the device.From the information provided it is known that a 0.025¿ wire guide was used with the device when the japanese packaging insert provided with the device, states that the required wire guide size to be used is 0.035¿.The smaller wire guide may have led to insufficient support for the device while being advanced, causing the kinking and stent strut perforation as seen in the lab evaluation.The lack of support combined with the patients tortuous anatomy could have potentially had a cascading effect leading to kinking and stent strut perforation resulting in the user being unable to deploy the stent.The user has not complied with the requirements of the ifu/label.User error complaints are considered foreseen misuse.It should be noted that, as the device was used outside of their validated state and/or against the instructions provided in the ifu/label, it is not possible to predict how the devices will perform or function.Confirmation of complaint: complaint is confirmed based on visual and/or functional inspection summary: according to the initial reporter, when the delivery system reached the target location and the user was about to deploy the stent, the handle did not move and the stent could not be deployed.Confirmed quantity of 01 device, confirmed used.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.The procedure was completed by using another zilbs-635-8-6 (lot# unknown).Investigation findings conclude a definitive root cause was established.The user has not complied with the requirements of the japanese packaging insert in regard to the correct wire guide to be used with the device.Complaints of this nature will continue to be monitored for potential emerging trends.

Brand Name
ZILVER 635 BILIARY SELF EXPANDING METAL STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer Contact
sinead o'leary
o halloran road
national technology park
limerick 
MDR Report Key18158787
Report Number3001845648-2023-00844
Device Sequence Number12773849
Product Code FGE
UDI-Device Identifier10827002506203
UDI-Public(01)10827002506203(17)260504(10)C2048589
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/04/2026
Device Catalogue NumberZILBS-635-8-6
Device Lot NumberC2048589
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/08/2023
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date10/19/2023
Event Location Hospital
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/19/2023
Supplement Date Received by Manufacturer10/19/2023
Initial Report FDA Received Date11/17/2023
Supplement Report FDA Received Date07/04/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/04/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown